Alert archive / Michigan / Gale Warnings in 2012

Gale Warning 16, NWS Grand Rapids, MI

March 9, 2012

NWS Grand Rapids, MI issued this gale warning at Mar 9, 2012, 2:28 PM EST. It took effect at Mar 10, 2012, 7:00 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2012, 2:28 PM EST (19:28 UTC)
In effect from
Mar 10, 2012, 7:00 AM EST
Expired
Mar 10, 2012, 3:06 PM EST
In force
8 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

519 
WHUS73 KGRR 091928
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
228 PM EST FRI MAR 9 2012

LMZ844>849-100330-
/O.CON.KGRR.SC.Y.0023.000000T0000Z-120310T0300Z/
/O.NEW.KGRR.GL.W.0016.120310T1200Z-120310T2300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
228 PM EST FRI MAR 9 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 7 AM TO 6 PM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 7 AM TO 6 PM EST SATURDAY. 

* WINDS...NORTHWEST TO 25 KNOTS THIS EVENING DECREASING TO NORTH
  WINDS 10 TO 20 KNOTS TONIGHT THEN INCREASING TO SOUTH GALES ON
  SATURDAY MORNING.

* WAVES...5 TO 10 FEET TODAY DECREASING TO 2 TO 5 FEET
  TONIGHT...THEN INCREASING TO 5 TO 10 FEET ON SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

OSTUNO
4 follow-up statements
265 
WHUS73 KGRR 100252
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
952 PM EST FRI MAR 9 2012

LMZ844>849-101100-
/O.CAN.KGRR.SC.Y.0023.000000T0000Z-120310T0300Z/
/O.CON.KGRR.GL.W.0016.120310T1200Z-120310T2300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
952 PM EST FRI MAR 9 2012

...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 6 PM EST
SATURDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

* WINDS...NORTHWEST 10 TO 20 KNOTS INCREASING TO SOUTH GALES SATURDAY
  MORNING.

* WAVES...2 TO 4 FEET TONIGHT...INCREASING TO 5 TO 10 FEET ON
  SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
269 
WHUS73 KGRR 100827
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
327 AM EST SAT MAR 10 2012

LMZ844>849-101630-
/O.CON.KGRR.GL.W.0016.120310T1200Z-120310T2300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
327 AM EST SAT MAR 10 2012

...GALE WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 6 PM
EST THIS EVENING...

* WINDS...SOUTH TO SOUTHWEST GALES TO 40 KNOTS. 

* WAVES...BUILDING TO 5 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
702 
WHUS73 KGRR 101529
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1029 AM EST SAT MAR 10 2012

LMZ844>849-102300-
/O.CON.KGRR.GL.W.0016.000000T0000Z-120310T2300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1029 AM EST SAT MAR 10 2012

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WINDS...SOUTH TO SOUTHWEST GALES TO 35 TO 45 KNOTS.

* WAVES...BUILDING UP TO 5 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

TJT
756 
WHUS73 KGRR 102006
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
306 PM EST SAT MAR 10 2012

LMZ846>849-110415-
/O.CAN.KGRR.GL.W.0016.000000T0000Z-120310T2300Z/
/O.NEW.KGRR.SC.Y.0024.120310T2006Z-120312T0000Z/
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
306 PM EST SAT MAR 10 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT SUNDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT SUNDAY. THE
GALE WARNING HAS BEEN CANCELLED. 

* WINDS...SOUTHWEST WINDS TO 30 KNOTS OVERNIGHT.

* WAVES...4 TO 8 FEET OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ844-845-110415-
/O.CAN.KGRR.GL.W.0016.000000T0000Z-120310T2300Z/
/O.NEW.KGRR.SC.Y.0024.120310T2006Z-120311T1600Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
306 PM EST SAT MAR 10 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT SUNDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL NOON EDT SUNDAY. THE
GALE WARNING HAS BEEN CANCELLED. 

* WINDS...SOUTHWEST WINDS TO 30 KNOTS OVERNIGHT.

* WAVES...3 TO 5 FEET OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

TJT

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Mar 9, 12:12 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 9, 12:12 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1212 PM EST FRI MAR 9 2012

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 356 AM EST FRI MAR 9 2012

LAKE DELTA T/S WILL BE HOVERING IN THE UPPER TEENS THIS MORNING
AS THE SHORT WAVE PIVOTS THROUGH. INVERSION LEVELS ARE NEAR 7K FT
THROUGH MUCH OF THE MORNING...SO WE CONTINUE TO EXPECT A BRIEF
PERIOD OF LAKE EFFECT SNOW SHOWERS BEHIND THE SHORT WAVE. MUCH
DRIER AIR ARRIVES BETWEEN 15Z AND 18Z WHICH SHOULD BRING A QUICK
END OF ANY PCPN. BREAKS IN THE CLOUDS SHOULD DEVELOP THROUGH THE
REMAINDER OF THE DAY. THE COLD ADVECTION BEHIND THE WAVE WILL KEEP
TEMPS IN THE 30 TO 35 DEGREE RANGE MUCH OF THE DAY. A BRISK NW
WIND WILL KEEP WIND CHILL READINGS IN THE TEENS. THESE WINDS WILL
FINALLY DROP OFF TONIGHT WHICH WILL ALLOW TEMPERATURES TO FALL
INTO THE TEENS UNDER PARTLY CLOUDY SKIES.

BIG CHANGES WILL MOVE INTO THE AREA FOR THE WEEKEND. HIGH PRESSURE
WILL SLIDE BY FRIDAY NIGHT...WITH RETURN FLOW KICKING IN BY
SATURDAY. WE WILL BE UNDER A VERY DRY AIR MASS WHICH WILL ALLOW
FOR A QUICK TEMPERATURE RECOVERY AFTER THE CHILLY NIGHT. BELIEVE
TEMP GUIDANCE IS UNDER DOING THE INITIAL WARM UP. SO HAVE GONE A
FEW DEGREES ABOVE GUIDANCE WITH HIGHS ON SATURDAY IN THE UPPER 40S
TO LOWER 50S.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 356 AM EST FRI MAR 9 2012

MODELS ARE IN GOOD AGREEMENT IN TRACKING THE UPPER LOW OVER THE
SOUTHWEST U.S. INTO THE GREAT LAKES REGION SUNDAY NIGHT INTO
MONDAY.  WILL KEEP THE HIGHER POPS GOING.  WE WILL NEED TO  MONITOR
THE RISK FOR THUNDER WITH THIS SYSTEM AS WEAKNESS IN THE STABILITY
WAS NOTED...ESPECIALLY AROUND 850 MB. THIS SYSTEM WILL BE MOVING
ALONG AND WILL BE OUT OF THE REGION BY TUESDAY.

A BETTER RISK FOR THUNDER EXISTS WEDNESDAY.   INSTABILITY IS SHOWN
AND A DECENT MID LEVEL TROUGH PASSES NORTHEASTWARD THROUGH THE AREA.
WILL HOLD ONTO THIS IN THE FORECAST.

GIVEN THE CONTINUED DEEP SOUTHWEST FLOW...TEMPERATURES WILL REMAIN
WELL ABOVE NORMAL.  THE WARMEST DAY IN THE EXTENDED PERIOD LOOKS TO
BE WEDNESDAY WHEN 925 MB TEMPS MAKE AN ATTEMPT TO TOP 15 DEG C.
THIS WOULD SUPPORT TEMPERATURES CLIMBING WELL INTO THE 60S WITH 70
DEGREES WITHIN REACH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY)
ISSUED AT 1212 PM EST FRI MAR 9 2012
SNOW SHOWERS ARE WINDING DOWN AND VFR CONDITIONS EXPECTED THROUGH
SATURDAY AFTERNOON. NORTHWEST WINDS WILL GUSTS OVER 20 KNOTS THIS
AFTERNOON BEFORE DIMINISHING BY 00Z. THEN SOUTH WINDS WILL PICK UP
AGAIN ON SATURDAY AND MAY BE GUSTING TO NEAR 20 KNOTS AGAIN BY THE
AFTERNOON.

&&

.MARINE...
ISSUED AT 356 AM EST FRI MAR 9 2012

HAVE EXTENDED THE GALE WARNING FOR THE SABLE POINTS REGION UNTIL
NOON TODAY. THE HEALTHY COLD ADVECTION WILL KEEP NW FLOW STRONG
THROUGH THE MORNING. WINDS ARE EXPECTED TO SLOWLY DIMINISH INTO
THE AFTERNOON. ELSEWHERE...A SCA WILL BE CONTINUED INTO TONIGHT.

ANOTHER PERIOD OF STRONG WINDS IS EXPECTED ON SATURDAY. SSW WINDS
COULD POTENTIALLY REACH GALE FORCE AGAIN.

&&

.HYDROLOGY...
ISSUED AT 356 AM EST THU MAR 8 2012

NO SIGNIFICANT QPF EXPECTED NEXT FEW DAYS ALTHOUGH SOME SNOW MELT
WILL BRING HIGHER STAGES THE NEXT COUPLE DAYS FOR THE MUSKEGON AND
PERE MARQUETTE BASINS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING.

&&

SYNOPSIS...JK
SHORT TERM...JK
LONG TERM....MJS
AVIATION...OSTUNO
MARINE...JK
HYDROLOGY...JK
Hazardous weather outlook, Mar 9, 5:34 AM EST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
534 AM EST FRI MAR 9 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-101045-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
534 AM EST FRI MAR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ROADS COULD BE SLICK IN PLACES TO START THE DAY. SNOW SHOWERS
COULD BE BRIEFLY HEAVY...CAUSING A LIGHT ACCUMULATION ON THE
ROADS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE NEXT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-101045-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
534 AM EST FRI MAR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS WILL GRADUALLY DIMINISH TODAY. WAVES WILL REMAIN
HAZARDOUS TO SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS ARE FORECASTED TO INCREASE TO GALE FORCE ON SATURDAY. THIS
WILL RESULT IN HAZARDOUS BOATING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 11:06 PM ESTGale WarningGRR12 hr

Nearby

Gale Warnings in Michigan, 2012Every gale warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.